Alert archive / Arizona / Special Weather Statements in 2017

Special Weather Statement, NWS Phoenix, AZ

August 3, 2017Yuma County, Arizona

NWS Phoenix, AZ issued this special weather statement at Aug 3, 2017, 3:28 PM MST for Yuma County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 3:28 PM MST (22:28 UTC)
Expired
Aug 3, 2017, 4:15 PM MST
In force
47 min
Issued by
NWS Phoenix, AZ

County Yuma County, AZ

The radar

The Yuma radar (KYUX), 48 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 10.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WWUS85 KPSR 032228
SPSPSR

Special Weather Statement
National Weather Service Phoenix AZ
328 PM MST THU AUG 3 2017
 
AZZ531-532-536-CAZ569-032315-
Gila River Valley AZ-Kofa AZ-Yuma AZ-Palo Verde Valley CA-
328 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND EAST CENTRAL IMPERIAL COUNTIES UNTIL 415 PM MST/415
PM PDT/...

At 328 PM MST/328 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Martinez Lake and Yuma Proving Ground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11452 3282 11450 3284 11454 3295 11461
      3319 11434 3290 11413 3279 11451
TIME...MOT...LOC 2228Z 240DEG 11KT 3291 11448 

$$

Hernandez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 3, 1:57 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 3, 1:57 PM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
157 PM MST Thu Aug 3 2017

.UPDATE...Updated Aviation and Fire Weather discussions.

&&

.SYNOPSIS...

Lingering monsoon moisture over the region is expected to keep storm
chances going over the region through Friday, especially over the
higher terrain. A dramatic decrease in thunderstorm activity is
expected during the upcoming weekend, and continuing through much of
next week, as increasing southwesterly flow pushes much drier air
into the region.

&&

.DISCUSSION...

Today and Tonight...

The upper-level vort max that helped to trigger widespread
convective activity across SW AZ and SE CA yesterday/last night can
be seen on WV satellite imagery at this hour spinning northward
across eastern Riverside County. This feature is continuing to
trigger scattered showers and thunderstorms over/around the Salton
Sea. Winds aloft behind this vort max are beginning to shift to a
more southwesterly direction this morning across SE CA and SW AZ as
the upper-level ridge along the west coast begins to break down. The
main impact from this change to a southwesterly flow will be to
gradually import drier air into the region. Although a reduction in
convective activity is expected due to the loss of moisture and less
favorable southwesterly flow, at least slight chances of storms are
still forecast across all of our cwa, due to a bit better wind shear
profile through the column. Temperatures are expected to warm a bit
across south-central AZ due to less cloud cover.

Friday and Friday night...

A more noticeable reduction in convective active is expected across
the western and central parts of our cwa during this period, as the
winds aloft become more westerly as upper-level trofing begins to
set up along the CA coast, undercutting the very strong ridging that
is currently in place along the Pac NW coast. These westerly winds
will finally begin to pull much drier air into the region, with
PWATS falling to near 1.00 inch across SE CA and SW AZ by Friday
afternoon. Still, a rather active day on Friday is possible across
southern Gila County, due to lingering moisture and favorable
upslope flow.

Saturday through next Wednesday...

Model guidance continues to be in excellent agreement that a solid
break in the monsoon will occur during this period as weak trofing
becomes established along the west coast, with light westerly flow
persisting over our cwa. PWATs are expected to fall to 0.75 inch, or
even lower across parts of our cwa. Fortunately, temperatures are
not expected to stray far from normal, with 500mb heights being kept
mainly in the 588-592dm range during the period.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Latest satellite trends indicate a continued threat of isolated to
scattered thunderstorms this afternoon and this evening across the
Phoenix area. Hi-resolution models also suggest that any outflow
winds that develop would likely produce gusts out of the west,
associated with activity across northern and western Maricopa
County. There is also a lower than average threat of blowing dust.
Looking ahead, somewhat of a drying trend is expected Friday, with
activity mainly confined to the higher terrain north and east of
Phoenix.

Southeast California/Southwest Arizona including KIPL and KBLH:

Conditions remain quite moist across southeastern California and
southwestern Arizona. The threat for isolated showers and
thunderstorms will persist into early this evening. Any storms
that develop have the potential to be quite strong, with gusts in
excess of 40 kt.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:

Overall fairly dry air will be in place across much of the region as
westerly flow aloft dominates through the period. Thunderstorm
chances will be focused mainly across the high terrain of eastern
Arizona. Minimum relative humidities will drop into the teens across
the lower deserts to above 20-30 percent for the higher terrain of
Gila County. High temperatures will remain near or slightly below
normals through the period. Winds will generally be on the light
side, but afternoon southwest to westerly breeziness is likely most
days.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Percha
AVIATION...Hirsch
FIRE WEATHER...Hirsch/Kuhlman

In the hours before

Special weather statement, Aug 3, 3:01 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
301 PM PDT THU AUG 3 2017

CAZ566-567-032245-
Imperial County West CA-Imperial Valley CA-
301 PM PDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN IMPERIAL COUNTY
UNTIL 345 PM PDT...

At 301 PM PDT, Doppler radar was tracking a strong thunderstorm over
Plaster City, moving northeast at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Imperial, Plaster City, El Centro Naval Airfield, Dixieland and
Seeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3268 11582 3279 11595 3300 11584 3281 11557
TIME...MOT...LOC 2201Z 225DEG 9KT 3278 11581

Hernandez
Special weather statement, Aug 3, 3:06 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
306 PM MST THU AUG 3 2017

AZZ534-538-032245-
Aguila Valley AZ-Tonopah Desert AZ-
306 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 345 PM
MST...

At 305 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles south of Gladden, or 21 miles northwest of Tonopah, moving
northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Maricopa County
but may produce heavy rainfall.

LAT...LON 3358 11319 3371 11334 3392 11317 3373 11294
TIME...MOT...LOC 2205Z 224DEG 6KT 3370 11321

AD
Special weather statement, Aug 3, 3:15 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
315 PM MST THU AUG 3 2017

AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
315 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 315 PM MST, Doppler radar was tracking a strong thunderstorm near
Black Canyon City, or near New River, moving north at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
New River.

LAT...LON 3403 11197 3391 11205 3395 11221 3397 11221
      3405 11215
TIME...MOT...LOC 2215Z 192DEG 6KT 3400 11210

AD
Special weather statement, Aug 3, 3:18 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
318 PM MST THU AUG 3 2017

AZZ538-032245-
Tonopah Desert AZ-
318 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 317 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonopah, moving northeast at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Tonopah, Wintersburg and Interstate 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

&&

LAT...LON 3336 11291 3345 11311 3370 11300 3356 11270
TIME...MOT...LOC 2217Z 212DEG 8KT 3351 11294

AD
Special weather statement, Aug 3, 3:25 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
325 PM MST THU AUG 3 2017

AZZ541-545-032300-
New River Mesa AZ-Cave Creek/New River AZ-
325 PM MST THU AUG 3 2017

...SPECIAL WEATHER STATEMENT...

At 325 PM MST, Doppler radar was tracking a strong thunderstorm near
New River, moving northeast at 5 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
New River, Cave Creek and Seven Springs.

LAT...LON 3403 11204 3403 11196 3394 11182 3379 11202
      3391 11219 3404 11212
TIME...MOT...LOC 2225Z 217DEG 5KT 3392 11206

AD
Special weather statement, Aug 3, 3:28 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
328 PM MST THU AUG 3 2017

AZZ531-532-536-CAZ569-032315-
Gila River Valley AZ-Kofa AZ-Yuma AZ-Palo Verde Valley CA-
328 PM MST THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND EAST CENTRAL IMPERIAL COUNTIES UNTIL 415 PM MST/415
PM PDT/...

At 328 PM MST/328 PM PDT/, Doppler radar was tracking a strong
thunderstorm near Martinez Lake, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3281 11452 3282 11450 3284 11454 3295 11461
      3319 11434 3290 11413 3279 11451
TIME...MOT...LOC 2228Z 240DEG 11KT 3291 11448

Hernandez

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:07 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Aug 2, 5:11 PM MSTAreal Flood AdvisoryPSRYuma3 hr
Aug 2, 5:13 PM MSTSpecial Weather StatementPSR47 min
Aug 2, 5:33 PM MSTSevere Thunderstorm WarningPSRYuma42 min
Aug 2, 5:42 PM MSTBlowing Dust AdvisoryPSRLa Paz, Yuma78 min
Aug 2, 9:51 PM MSTAreal Flood WarningPSRMaricopa, Pinal3 hr
Aug 3, 5:00 AM MSTSpecial Weather StatementPSR45 min
Aug 3, 5:41 AM MSTSpecial Weather StatementPSR34 min
Aug 3, 7:55 AM MSTFlash Flood WarningPSRLa Paz3 hr
Aug 3, 1:21 PM MSTSpecial Weather StatementPSR24 min
Aug 3, 1:58 PM MSTSpecial Weather StatementPSR47 min
Aug 3, 2:33 PM MSTSpecial Weather StatementPSR27 min
Aug 3, 2:36 PM MSTSpecial Weather StatementPSRLa Paz39 min
Aug 3, 2:37 PM MSTSpecial Weather StatementPSRPinal38 min
Aug 3, 2:41 PM MSTSevere Thunderstorm WarningPSRLa Paz34 min
Aug 3, 2:42 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Aug 3, 2:43 PM MSTSpecial Weather StatementPSRYuma47 min
Aug 3, 2:48 PM MSTFlash Flood WarningPSRMaricopa6 hr
Aug 3, 2:59 PM MSTBlowing Dust AdvisoryPSRMaricopa, Yuma2 hr
Aug 3, 2:59 PM MSTSpecial Weather StatementPSR31 min
Aug 3, 3:06 PM MSTSpecial Weather StatementPSR39 min
Aug 3, 3:15 PM MSTSpecial Weather StatementPSR45 min
Aug 3, 3:17 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Aug 3, 3:18 PM MSTSpecial Weather StatementPSRMaricopa27 min
Aug 3, 3:20 PM MSTSevere Thunderstorm WarningPSRMaricopa25 min
Aug 3, 3:25 PM MSTSpecial Weather StatementPSR35 min
Aug 3, 3:32 PM MSTSpecial Weather StatementPSRYuma43 min
Aug 3, 3:35 PM MSTSpecial Weather StatementPSR25 min
Aug 3, 3:39 PM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 3, 3:42 PM MSTSpecial Weather StatementPSRMaricopa48 min
Aug 3, 3:43 PM MSTSpecial Weather StatementPSR47 min
Aug 3, 3:49 PM MSTSevere Thunderstorm WarningPSRMaricopa26 min
Aug 3, 3:51 PM MSTSpecial Weather StatementPSRYuma39 min
Aug 3, 4:00 PM MSTSpecial Weather StatementPSR45 min
Aug 3, 4:02 PM MSTSpecial Weather StatementPSRMaricopa43 min
Aug 3, 4:06 PM MSTSpecial Weather StatementPSR39 min
Aug 3, 4:12 PM MSTSevere Thunderstorm WarningPSRMaricopa33 min
Aug 3, 4:13 PM MSTSpecial Weather StatementPSRYuma47 min
Aug 3, 4:15 PM MSTSevere Thunderstorm WarningPSRMaricopa30 min
Aug 3, 4:16 PM MSTAreal Flood AdvisoryPSRYuma119 min
Aug 3, 4:18 PM MSTSpecial Weather StatementPSR42 min
Aug 3, 4:18 PM MSTSevere Thunderstorm WarningPSRYuma27 min
Aug 3, 4:23 PM MSTSpecial Weather StatementPSRMaricopa52 min
Aug 3, 4:24 PM MSTSpecial Weather StatementPSRMaricopa51 min
Aug 3, 4:31 PM MSTSpecial Weather StatementPSRMaricopa44 min
Aug 3, 4:36 PM MSTFlash Flood WarningPSRYuma3 hr
Aug 3, 4:36 PM MSTSevere Thunderstorm WarningPSRMaricopa24 min
Aug 3, 4:41 PM MSTSpecial Weather StatementPSR49 min
Aug 3, 4:44 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 4:44 PM MSTSpecial Weather StatementPSRYuma46 min
Aug 3, 4:46 PM MSTSevere Thunderstorm WarningPSRMaricopa29 min
Aug 3, 4:49 PM MSTSpecial Weather StatementPSRMaricopa41 min
Aug 3, 4:55 PM MSTFlash Flood WarningPSRMaricopa3 hr
Aug 3, 4:56 PM MSTSevere Thunderstorm WarningPSRMaricopa34 min
Aug 3, 4:58 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal32 min
Aug 3, 4:57 AM MSTAreal Flood AdvisoryPSRRiverside3 hr
Aug 3, 5:19 AM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 7:07 AM MSTFlash Flood WarningPSRSan Bernardino5 hr
Aug 3, 8:13 AM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 11:50 AM MSTSpecial Weather StatementPSRRiverside40 min
Aug 3, 12:16 PM MSTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Aug 3, 12:35 PM MSTFlash Flood WarningPSRRiverside, San Bernardino3 hr
Aug 3, 1:30 PM MSTSevere Thunderstorm WarningPSRRiverside45 min
Aug 3, 1:44 PM MSTFlash Flood WarningPSRRiverside3 hr
Aug 3, 2:13 PM MSTSpecial Weather StatementPSRRiverside47 min
Aug 3, 2:16 PM MSTSpecial Weather StatementPSRImperial44 min
Aug 3, 2:45 PM MSTSpecial Weather StatementPSRImperial30 min
Aug 3, 3:01 PM MSTSpecial Weather StatementPSRImperial44 min
Aug 3, 3:24 PM MSTSevere Thunderstorm WarningPSRImperial36 min
Aug 3, 3:57 PM MSTSpecial Weather StatementPSRImperial48 min
Aug 3, 4:19 PM MSTAreal Flood AdvisoryPSRImperial56 min
Aug 3, 4:22 PM MSTSpecial Weather StatementPSRImperial53 min
Aug 3, 4:51 PM MSTAreal Flood AdvisoryPSRRiverside3 hr

Nearby

Special Weather Statements in Arizona, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.